Q: Extreme Sensitivity to Sounds
Hi Dr. Phelps,
I'm currently on Lamictal and Seroquel. For the last month and 1/2 I've
been having intense high volume hearing problems. cars driving by ,dogs
barking, doors slamming, someone coughing, tearing up papers, and even our clock
ticking. I've been taking Lorazepam for the shaking inside and the high anxiety.
also I've been wearing earplugs so I can sleep. I did go to my primary care
doctor and she found nothing wrong with my ears. I've been taken these
meds for a long time. Can you shed some light on this. It's driving me crazy.
Dear JA' --
Haven't heard this one. So to speak; very bad joke, not intended.
Let's see if I can recover from there. I am not aware of formal
descriptions of this problem, how's that. But... I have had several
patients describe going through phases of profound sensory sensitivity that was
driving them crazy too. One women said when this was happening she would
be aware of something like the seam in her pants leg, and she could not stop
noticing each movement. But this, for her, would last only a few
days. She seemed to have a rapid cycling bipolar disorder and was on no
medications when she reported this.
Other folks have reported extreme sensitivity to
sounds, very much like I hear people report when they're having a migraine
headache: they want to be in a dark room, with no sensory stimuli. A
stereo three apartments away would really bother them. Being around people
is even worse, these people tell me, and a crowd, especially a crowd of
strangers, is the worst (especially a noisy one). It's as though there's a
sort of social as well as sensory sensitivity going on with this.
Now, I understand you might not be describing this at
all; but just in case some of that strikes a chord, I thought I'd pass it along
as otherwise I'm drawing a blank on what you describe. Notice that for
these other folks, there was something to do about it, in that they also at the
same time seemed to be having symptoms of cycling. In particular, like you, they
had symptoms that lorazepam would help with in the short run: an agitation, a
sense of "too much" thought and energy as well as sensation. So
there too what you're describing sounds similar to what I've seen.
So in those cases the thing to do was to target their
cycling. It doesn't sound so clear that you're cycling. If you were,
I'd just go after that. If you're not -- or even if you are -- one would
have to wonder if somehow the medications could be doing this, even if you've
been on them quite a while. For example, lamotrigine seems to have
antidepressant power enough to induce manic symptoms in some people: is
there any way what you're describing could be something like that?
(rhetorical question) If you were responding well to the lamotrigine in
other respects, it would be a shame to try to get rid of the
sound-sensitivity and then end up losing the good things it's doing (with no
absolute guarantee that you could turn around and get it back by going back on
the medication). But at some point the medications have to be considered
possible culprits, even if when you search the PDR and elsewhere you do not find
sensory phenomena listed as side effects (it's late or I'd do that now for you
I hope that might help a little. For example, if
the sound sensitivity is really a "bipolar symptom", I would predict
that a little tiny test dose of
perhaps instead of or maybe even in addition to the Seroquel, would damp it
down. That doesn't clinch anything, but might strengthen the idea that
this is a symptom you can target, which sounds like would be helpful at this
Published May, 2003